South Carolina, 2016

Damaging Winds and Lightning Strike in South Carolina, July 6, 2016

July 6, 2016 · NWS CAE · 15 events in 9 counties and zones

Daytime heating, an upper level disturbance, and a surface trough provided the focus for a band of scattered severe thunderstorms that moved across the region in the afternoon and evening, producing severe wind gusts in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating, an upper level disturbance, and a surface trough provided the focus for a band of scattered severe thunderstorms that moved across the region in the afternoon and evening, producing severe wind gusts in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 6, 12:00 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 6, 12:00 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
100 PM EDT WED JUL 6 2016

.SYNOPSIS...
A surface pressure ridge will extend from the Atlantic westward
into the northern Gulf of Mexico through the week. A weak pressure
trough will linger near the forecast area. Aloft...troughing
through Thursday will be replaced by ridging Friday and Saturday.
The upper troughing will help increase thunderstorm coverage
through Thursday with convection suppressed because of the upper
ridging Friday and Saturday. The ridging should also help make
temperatures a few degrees hotter Friday and Saturday compared to
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The rest of today, an upper level trough will move in to the
Southeast today. An embedded shortwave will amplify this
afternoon as it moves westward through the forecast area by this evening.
Water vapor imagery also shows upper level energy from ongoing
convection in MO/AR digging into the upper trough tonight.

It will be a hot and breezy day again. W/WSW winds gusting up to
25 kts are expected this afternoon due to an increasing pressure
gradient. Wind speeds should remain below lake wind advisory
criteria though. Temperatures should be cooler today with cold
advection aloft. High temperature guidance is significantly
cooler, although still went a few degrees warmer due to the recent
cold bias. Highs should be in the upper 90s to near 100 degrees.

The environment supports thunderstorms this afternoon moving
rapidly from west to east across the forecast area as the upper
shortwave approaches. Instability will be moderate with MLCAPE
values from 1000 J/kg across the Pee Dee region up to 2000 J/kg in
the CSRA. Although deep layer wind shear will be weak, around 10
kts, damaging wind speeds will be a concern with a 25 kt mean
wind. There is not as much mid-level dry air as yesterday however
DCAPE values are still near 900 J/kg with a shallow inverted V
sounding.

Hi-Res models have been consistent showing convection developing
in central GA and moving east into the forecast area this
afternoon, possibly forming a linear system similar to yesterday.
The strongest thunderstorms may be in the southern half of the FA
where instability is greatest, but upper level support will favor
the central and northern FA where the shortwave will move through.
Cannot rule out isolated to scattered severe thunderstorms
throughout the FA.

Tonight, the shortwave will be moving out of the region late this
evening and tonight which would tend to suppress convective activity.
However scattered showers and isolated thunderstorms may linger
in to the early evening behind the main convective area which
most hi-res models push east of the FA by 00z.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main forecast concerns will be possible strong thunderstorms
Thursday and continued hot conditions especially Friday. Surface
ridging will continue to extend from the Atlantic into the Gulf of
Mexico. North of the ridge lee-side troughing will occur in the
forecast area. The models display upper troughing over the area
Thursday with a shortwave trough associated with the MCS over
Missouri Wednesday afternoon moving over the forecast area
Thursday afternoon. Convergence into the surface trough plus
moisture and instability with the upper feature should help
increase thunderstorm coverage. There was high spread in the pop
guidance. We leaned toward the higher guidance because of the
expected upper support. The nam displayed moderate instability
with surface-based LI's -5 to -7. There will also be uni-
directional shear. The NAM and GFS displayed h85 winds 25 to 35
knots with the strongest winds in the north part of the forecast
area. The pattern indicates some of the thunderstorms may contain
damaging wind. The thunderstorm chance should diminish Thursday
night in the wake of the mid-level shortwave trough. The models
have been consistent showing building 500 mb heights Friday which
should help suppress convection. The low-level westerly flow will
continue and the models show h85 temperatures 20 to 22 C. It will
be hot. Forecasted temperatures above the guidance based on the
recent trend. The NAM and GFS MOS show heat index values peaking
around 105 but based on the MOS bias expect a peak close to the
heat advisory criteria of 110.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The thunderstorm chance will be low Friday night because of upper
ridging and nocturnal cooling. The thunderstorm chance should remain
low Saturday because of continued upper ridging. It will be very hot
with the west flow ahead of an approaching cold front and the upper
ridging. Forecasted temperatures above the guidance based on the
recent bias and this pattern. Expect heat index values close to
the heat advisory criteria of 110. The GFS and ECWMF display the
front stalled close to the area Sunday through Wednesday. The GFS
and ECMWF MOS have high temperatures closer to normal than what we
have experienced lately but there is high uncertainty because of
the exact placement of the front.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Scattered thunderstorms expected this afternoon with greatest
coverage in the southern half of the forecast area. VFR conditions
should prevail throughout the 24 hour TAF period except in areas
of convection.

W/WSW winds from 10 to 15 kts gusting up to 25 expected through
the afternoon. An approaching shortwave should promote scattered convection
as it moves through central GA into SC this afternoon. AGS/DNL are
most likely to experience restrictions from thunderstorms due to
higher instability in the CSRA. Coverage may be too low at the
other TAF sites to mention thunderstorms in the CAE/CUB and OGB
TAFs at the moment. We expect thunderstorms to develop as early as
17z in the CSRA moving rapidly across the forecast area. By 00z
all models have moved the convection east of all TAF sites.

Tonight, another 25 to 30 kt LLJ will prevent fog formation.
Clearing skies are expected overnight. Another shortwave may
promote showers and thunderstorms near the end of the TAF period,
possibly bringing restrictions to all TAF sites.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 6, 3:11 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
411 AM EDT WED JUL 6 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
411 AM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES,
ALONG WITH PLENTY OF LOW-LEVEL MOISTURE, WILL COMBINE TO CREATE
HEAT INDEX VALUES BETWEEN 104 AND 108 DEGREES LATE THIS
AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE
POSSIBLE DURING THE AFTERNOON HOURS ACROSS THE AREA. STRONG GUSTY
WINDS AND SMALL HAIL WILL BE THE BIGGEST THREATS WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 8:38 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 AM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     5 WSW SUMMERTON         33.57N 80.44W
07/05/2016                   CLARENDON          SC   PUBLIC

            JACKS CREEK LANDING AND CAMPGROUND REPORTED
            VERY STRONG WINDS FOR APPROXIMATELY 5
            MINUTES. THE STRONG WINDS BLEW SEVERAL
            MEDIUM TO LARGE LIMBS DOWN ALONG WITH
            SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
            THE WINDS ALSO PRODUCED LARGE WAVES THAT
            CAUSED A BOATS BOW LINE TO SNAP WHILE
            ANCHORED TO THE DOCK. .

&&

LCV
Local storm report, Jul 6, 8:44 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     5 WSW SUMMERTON         33.57N 80.44W
07/05/2016                   CLARENDON          SC   PUBLIC

            JACKS CREEK LANDING AND CAMPGROUND REPORTED
            VERY STRONG WINDS FOR APPROXIMATELY 5
            MINUTES. THE STRONG WINDS BLEW SEVERAL
            MEDIUM TO LARGE LIMBS DOWN ALONG WITH
            SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
            THE WINDS ALSO PRODUCED LARGE WAVES THAT
            CAUSED A BOATS BOW LINE TO SNAP WHILE
            ANCHORED TO THE DOCK. .

&&

LCV
Local storm report, Jul 6, 10:42 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1142 AM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     1 SSW LAKE MURRAY OF RI 34.11N 81.27W
07/05/2016  M53 MPH          RICHLAND           SC   OFFICIAL NWS OBS

            THE NWS OBSERVATIONAL SITE AT FLOTILLA
            ISLAND RECORDED A WIND GUST OF 53 MPH. .

&&

LCV

The radar

The Columbia radar (KCAE), 62 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Saluda

When
July 6, 12:53 PM EST to 12:58 PM EST
Where
Saluda County, 1.34 mi WNW of Saluda
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.010, -81.790

Saluda County dispatch reported trees down on power lines on US Hwy 178 near Saluda.

Thunderstorm Wind, Saluda

When
July 6, 12:57 PM EST to 1:02 PM EST
Where
Saluda County, 0.61 mi NE of Saluda
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.006, -81.762

Saluda County dispatch reported that a tree fell on a residence and destroyed the home on Graham St. in Saluda.

Thunderstorm Wind, McCormick

When
July 6, 12:59 PM EST to 1:04 PM EST
Where
McCormick County, 1.5 mi SSW of Bordeaux
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
33.910, -82.430

A tree fell down on a power line in a yard along Gartrell Rd. The line sparked and the fire dept responded.

Lightning, Edgefield

When
July 6, 1:28 PM EST
Where
Edgefield County, 2.95 mi ENE of Trenton Muni Arpt
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.740, -81.770

Edgefield County dispatch confirms a media report that 4 people were struck by lightning on Luke Bridge Rd. Two of the individuals were in good condition, one was in fair condition, and the other was in critical condition according to Augusta University Medical Center. Later media reports indicated that all individuals recovered and survived. They were agricultural workers working in a peach field at the time of the strike. Exact location unknown.

Thunderstorm Wind, Lexington

When
July 6, 1:40 PM EST to 1:45 PM EST
Where
Lexington County, 1.34 mi WSW of Batesburg Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.860, -81.540

Indian Trail Golf Course reported numerous large tree limbs down.

Thunderstorm Wind, Edgefield

When
July 6, 1:46 PM EST to 1:51 PM EST
Where
Edgefield County, 1.81 mi WNW of Edgefield
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.787, -81.951

Report of a tree down on Catalpa St in Edgefield. Time estimated based on radar.

Thunderstorm Wind, Newberry

When
July 6, 2:25 PM EST to 2:30 PM EST
Where
Newberry County, 1.31 mi ENE of Stockman
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.178, -81.549

Report of trees down at Morris Rd and Stoney Hill Rd.

Thunderstorm Wind, Newberry

When
July 6, 2:37 PM EST to 2:42 PM EST
Where
Newberry County, 2.07 mi S of Slighs
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.170, -81.450

Trees reported down on Efird Metts Rd and Old Dutch Rd.

Thunderstorm Wind, Lexington

When
July 6, 2:40 PM EST to 2:45 PM EST
Where
Lexington County, 2.65 mi SW of Arthur
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.948, -81.188

Lexington dispatch reported trees down on Kitti Wake Dr.

Thunderstorm Wind, Fairfield

When
July 6, 3:00 PM EST to 3:05 PM EST
Where
Fairfield County, 0.57 mi E of Adger
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.430, -81.120

Trees down on US Hwy 321 Bypass.

Thunderstorm Wind, Fairfield

When
July 6, 3:09 PM EST to 3:14 PM EST
Where
Fairfield County, 2.37 mi NNE of Gaydens
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.500, -81.010

Trees down on SC Hwy 200.

Thunderstorm Wind, Fairfield

When
July 6, 3:29 PM EST to 3:30 PM EST
Where
Fairfield County, 2.39 mi WNW of Ridgeway
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.310, -80.990

Trees down on Van Exem Rd.

Thunderstorm Wind, Calhoun

When
July 6, 3:40 PM EST to 3:45 PM EST
Where
Calhoun County, 2.88 mi E of Riley
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.620, -80.750

Large tree limbs down blocking one lane of Country Club Rd.

Thunderstorm Wind, Bamberg

When
July 6, 3:50 PM EST to 3:55 PM EST
Where
Bamberg County, 2.07 mi S of Sato
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.290, -81.130

Bamberg County dispatch reported trees down on Church St near Denmark.

Thunderstorm Wind, Clarendon

When
July 6, 4:12 PM EST to 4:15 PM EST
Where
Clarendon County, 4.49 mi SW of Union Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.750, -80.030

Clarendon County dispatch reported trees down on Subdivision Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 649705, 649706, 649708, 649742, 649709, 649710, 649711, 649712, 649713, 649715, 649723, 649729, 649733, 649734, 649737.